Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 211, NWS Omaha, NE

July 26, 2000Montgomery County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jul 26, 2000, 6:52 PM CDT for Montgomery County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2000, 6:52 PM CDT (23:52 UTC)
Expired
Jul 26, 2000, 7:30 PM CDT
In force
38 min
Issued by
NWS Omaha, NE
Area
Whole counties

County Montgomery County, IA

The radar

The Omaha radar (KOAX), 106 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1188 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 262353
SVROMA
IAC137-270030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
652 PM CDT WED JUL 26 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHWEST IOWA

* UNTIL 730 PM CDT

* AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF ELLIOTT...OR ABOUT 42
  MILES EAST OF OMAHA...MOVING SOUTH AT 25 MPH.

SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 730 PM CDT   
INCLUDE...RED OAK...WALES...COBURG...STANTON...

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING
FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:40 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 26, 2:40 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 PM CDT WED JUL 26 2000

DISCUSSION WILL BE CUT SHORT.  SEVERE WEATHER POTENTIAL EXISTS WITH
MODERATE INSTABILITY AND DECENT SHEAR.  TORNADO WATCH 622 ISSUED FOR
PARTS OF THE FORECAST AREA.  FRONTAL BOUNDARY CONTINUES TO SAG SOUTH
ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA...WITH GOOD POOLING OF
MOISURE ALONG THE BOUNDARY.  SFC DEWPOINTS WERE 70 TO 75.  SEVERE
THREAT SHOULD SPREAD SEWD OUT OF THE AREA BY LATE EVENING.

NGM MOS DOES NOT LOOK TOO BAD THROUGH FRIDAY.  FRONT SHOULD STALL TO
OUR SOUTH...WITH PRETTY GOOD LIFT WITH SELY FLOW AT LOW LEVELS.  THE
500 MB RIDGE EXPANDS LATER TNGT AND THURSDAY...BUT A SHORTWAVE TROF
IS EXPECTED TO MOVE SEWD IN THE NW FLOW ALOFT.  THIS SHOULD GIVE US
A PRETTY GOOD CHANCE OF STORMS FROM LATE THURSDAY AFTERNOON INTO
FRIDAY MORNING.  STILL SOME CHANCE IN THE 3-5 DAY PERIOD WITH HIGHS
IN THE 80S AND LOWS IN THE 60S.

.OMA...NONE
MILLER

In the hours before

Special weather statement, Jul 26, 5:15 PM CDT, 1 hour 37 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-270600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 PM CDT WED JUL 26 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTER ACTIVATION IS LIKELY TO BE NEEDED THIS EVENING AND
TONIGHT...MAINLY SOUTH OF A LINE FROM ALBION TO ONAWA IOWA.

A COLD FRONT IS MOVING SOUTH THROUGH NORTHERN NEBRASKA AND WEST
CENTRAL IOWA.  THIS FRONT WILL INTERACT WITH VERY UNSTABLE AIR
LOCATED FURTHER SOUTH TO PRODUCE VERY STRONG THUNDERSTORMS.  SOME OF
THESE STORMS COULD PRODUCE TORNADOES THIS EVENING DUE TO STRONG WIND
SHEAR NEAR THE FRONT.  LARGE HAIL AND HEAVY RAIN ARE ALSO LIKELY
WITH SOME STORMS.  SEVERE STORMS COULD PERSIST WELL INTO THE NIGHT...
BUT THE TORNADO POTENTIAL WILL BE STRONGEST THIS EVENING WHEN
INSTABILITY IS GREATEST.  THE SEVERE WEATHER IS EXPECTED TO MOVE
SOUTH WITH THE COLD FRONT.

POLLACK
Local storm report, Jul 26, 6:10 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
610 PM CDT WED JUL 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

555 PM    WALNUT                     IA    2.75 INCH HAIL
07/26/00  POTTAWATTAMIE

555 PM    WALNUT                     IA    60 MPH TSTM GUST
07/26/00  POTTAWATTAMIE

600 PM    1 S AND 1 E WALNUT         IA    WALL CLOUD2
07/26/00  POTTAWATTAMIE

ZAPOTOCNY
Local storm report, Jul 26, 6:52 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
652 PM CDT WED JUL 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0632 PM    10 E OAKLAND              IA   TORNADO
07/26/00   POTTAWATTAMIE                  REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:06 PM CDTSevere Thunderstorm WarningOAXShelby39 min
Jul 26, 5:26 PM CDTTornado WarningOAXPottawattamie, Shelby34 min
Jul 26, 5:58 PM CDTTornado WarningOAXPottawattamie32 min
Jul 26, 6:28 PM CDTTornado WarningOAXPottawattamie47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.